In a first known occurrence, a man developed hemophagocytic lymphohistiocytosis (HLH) while being treated with the immunotherapy agent Keytruda (pembrolizumab) for metastatic head and neck squamous cell carcinoma (HNSCC), a case study reported.
Its authors recommended greater “awareness of the potential” for HLH in patients being treated with immunotherapies.
The study, “Pembrolizumab-induced Hemophagocytic Lymphohistiocytosis: an immunotherapeutic challenge,” was published in the journal Cancers of the Head & Neck.
An increasing number of diseases are being successfully managed with immunotherapies, particularly the so-called immune checkpoint inhibitor therapies, or treatments that target key regulators of the immune system.
Keytruda is a checkpoint blockade immunotherapy developed by Merck (known as MSD outside the U.S. and Canada) and approved as a therapy for several cancers. It is a monoclonal antibody designed to target and block the activity of the PD-1 receptor (a protein found on the surface of immune cells), preventing cancer cells from avoiding being targeted and killed by immune cells.
However, in rare cases, this type of medication can cause an overactive immune system and lead to the development of HLH.
Researchers at the Medical University of South Carolina document for a first known time a patient, a 61-year-old man, developing HLH while being given Keytruda for his HNSCC.
“By presenting this case we aim to increase awareness of potentially lethal complications of immunotherapy given the increasing number of indications for checkpoint inhibitors such as pembrolizumab,” the researchers wrote.
The patient received chemotherapy and radiotherapy, and then joined a clinical trial where he was given anti-platelet therapy together with Keytruda for six weeks. After the trial ended, he continued with Keytruda alone.
His cancer stabilized while on treatment, with no side effects related to Keytruda seen over the first nine months of treatment.
However, within four days of starting a 14th cycle of Keytruda, he began running a high fever. He was given oral antibiotics but his symptoms did not improve.
He then went to his oncology clinic, where he was diagnosed with pancytopenia — a condition that occurs when all three types of blood cells: red blood cells, white blood cells, and platelets show low counts. He also was seen to have possible liver damage, with high levels of liver enzymes called transaminases and liver enlargement.
The man was admitted to the hospital, and given methylprednisolone, a corticosteroid used to suppress the immune system and decrease inflammation.
Analysis of infections agents, including hepatitis virus, were negative.
Despite immunosuppressive treatment, the patient’s pancytopenia continued to worsen. Clinicians did a bone marrow biopsy, and saw widespread hemophagocytosis, a phenomenon in which macrophages (a type of white blood cell) in the bone marrow attack other cells, a hallmark of HLH.
He also had high blood levels of ferritin, a condition called hyperferritinemia (57,934 ng/mL; normal range is 22–322 ng/mL), and of soluble IL-2 receptor, also known as CD25 (79,600 pg/mL; normal range is less than 1033 pg/mL), a diagnostic marker of HLH.
These findings suggested “pembrolizumab-induced HLH,” the researchers wrote.
The man was given dexamethasone and etoposide, according to the guidelines for HLH treatment. He developed neutropenia — low levels of immune cells called neutrophils — which complicated his recovery, but he eventually improved.
The patient was discharged on a personalized regimen of dexamethasone and etoposide infusions. Blood levels of ferritin were used as a marker for his response to treatment.
During his outpatient treatment, and apart from some complications, the man followed a standard regimen for HLH. Three months later he returned to work, regained all lost weight, and his liver function was back to normal. His blood cell and platelets counts also normalized.
He was followed for eight months, during which he had no immunotherapy and no signs of cancer progression. However, he eventually developed a new metastatic lesion on the hip bone.
Radiotherapy was successful for the bone lesion, and he re-started treatment with Keytruda. At the time of this study’s publication, the patient had five cycles of Keytruda with good responses, and no clinical evidence of recurrent HLH.
“To our knowledge, this is the first described case of pembrolizumab-induced HLH in HNSCC,” which was “treated successfully with dexamethasone and etoposide,” the researchers wrote.
“Given the increasing numbers of case reports of immunotherapy-induced HLH, as well as the lack of data regarding optimal treatment for HLH, increased awareness of the potential development of HLH in patients receiving immunotherapy is clinically relevant and warrants further research,” they concluded.